Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

July 9, 2017Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2017, 11:17 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 11:17 PM CDT (04:17 UTC)
Expired
Jul 10, 2017, 12:00 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KMPX 100417
SVRMPX
MNC043-047-100500-
/O.NEW.KMPX.SV.W.0136.170710T0417Z-170710T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1117 PM CDT SUN JUL 9 2017

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Freeborn County in south central Minnesota...
  Southeastern Faribault County in south central Minnesota...

* Until midnight CDT

* At 1116 PM CDT, severe thunderstorms were located along a line
  extending from near Hollandale to near Mansfield to near Brush
  Creek, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Conger around 1120 PM CDT. 
  Mansfield around 1125 PM CDT. 
  Hayward around 1130 PM CDT. 
  Emmons around 1135 PM CDT. 
  Glenville around 1140 PM CDT. 
  London around 1145 PM CDT. 

Other locations impacted by these severe thunderstorms include
Walters, Kiester, and Myrtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 100 AM CDT for south central
Minnesota.

LAT...LON 4366 9380 4364 9361 4375 9318 4356 9305
      4350 9305 4350 9376
TIME...MOT...LOC 0416Z 351DEG 24KT 4373 9322 4362 9360 4363 9378 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:13 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 6:13 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Sun Jul 9 2017

.updated for the 00z aviation discussion below...

.SHORT TERM...(This evening through Monday)
Issued at 233 PM CDT Sun Jul 9 2017

The short term concerns remain severe potential this evening.

Timing of convective initiation appears to be 22z in the northwest
cwa. Latest mesoscale analysis shows building CAPE of 1000-2000 J/kg
over far western MN and pooling along the surface boundary northwest
of Alexandria. This boundary is forecast to sag south overnight as a
weak surface low over northeast SODAK into northern Iowa by 12z Mon.
Initial convection should be discrete cells...which could generate
large hail/damaging winds or an isolated tornado. Greatest threat
would be over the northwest CWA early. The convection should become
linear/QLCS form with strong deep layer shear 50-60kts available. It
should arrive in the metro area/east central MN 00z-03z period and
move quickly southeast. Damaging winds and torrential rain would
accompany the complex. The best corridor for this to occur appears
to be over about a 50 mile wide area east of a line from Litchfield
to Mankato...and west of a line from Buffalo to Lakeville...then
southeast...which lines up with a tight instability gradient this
evening.  Most of the convection should exit the area through about
05z-06z. We will retain some small pops mainly to the east and south
after that.

We expect drier conditions to move in behind the system into Monday
relieving the convective threat for the area. Temperatures will
remain on the warm side with readings warming through the 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 233 PM CDT Sun Jul 9 2017

Monday night through Wednesday...The main focus on the extended
will be during the early portion of the week as severe weather
again looks to take shape.

This period will commence with high pressure centered over the
region while a quasi-stationary cold front sits nearly east-west
from the Central Plains over to the Ohio Valley and a nearly
north-south warm front resides over the western Dakotas from a low
pressure center in far southern Saskatchewan province. A ridge
aloft in the Dakotas will flatten, allowing for a more progressive
pattern to develop for Tuesday into Tuesday night, including
enhanced jetting. The low pressure center will drift southeast
into North Dakota and strengthen in advance of a shortwave trough
disturbance developing over far south-central Canada. At the same
time, the front to the south will drift north, which will not only
allow warmer temperatures to creep back north but also a good
surge of moisture which will add to the instability. The front
will move into southern MN by midday Tuesday and nearly reach the
I-94 corridor by Tuesday evening, bringing MUCAPES in excess of
3000 j/kg for much of the southern portion of the WFO MPX coverage
area. Sensibly, this will allow highs to reach the mid 80s for
much of the area, with highs near 90 in western MN. In addition,
would not be surprised to see dewpoints hit 70 degrees in southern
and western MN as the front shifts north. Once the morning cap
breaks, convection is expected to develop in the Dakotas which
will then traverse southeast through central-southern Minnesota
late day through the evening and potentially into the Tuesday
night hours. The initial mode looks to be tornadic but as clusters
of storms develop late day through the evening, a more organized
forward-propagating MCS may develop which may well track along
I-94 through the evening into the nighttime hours. This would
create a large hail and damaging wind hazard for a good portion of
the time, especially considering the duration of 35-45kt of bulk
shear from Tuesday afternoon through early Wednesday morning. The
low pressure itself will shift east through south-central MN
Tuesday night and move to nearly atop the Twin Cities metro by
daybreak Wednesday morning. Precipitation will steadily wind down
during the day on Wednesday behind this system with high pressure
moving into the region. For this upcoming system, it is urged to
stay abreast of the latest forecast discussions from both this
office and the Storm Prediction Center since confidence is growing
on a potentially high end severe weather event.

Thursday through Sunday...Much more benign weather is expected for
the remainder of the week into the weekend as high pressure
reasserts itself across the Upper Midwest and northwest flow aloft
takes hold. The pattern of ridge-west and trough-east will again
develop while deep moisture will be relatively absent, meaning
that chances for precipitation will be limited, humidity will be
relatively lower and temperatures will be fairly steady (although
on a slow climb upward through the 80s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jul 9 2017

Still expect convection to develop into west central MN 00-02z and
develop into a line through about 04z and drop southeast
overnight. Could see sig thunder threat mainly over the KMSP-KMKT
area into the early evening. Thunder will include wind gust
potential along with tempo IFR conditions. Activity should exit to
the southeast through 06z or so with perhaps some lower
clouds/mvfr cigs and some BR developing over the eastern areas.
This should give way after 14z Mon with n-ne winds and some sct
cumulus.

KMSP...timing of sig thunder threat 0130z-0330z. Continued wind
gust potential along with tempo IFR conditions. This should move
out thereafter with some lower mvfr cigs possible following the
front overnight. Confidence is high enough to include at this
time. Should see this move out after 14z with cumulus cigs lifting
during the day. se-e winds into the evening becoming ne-n with
fropa.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Chc +TSRA/MVFR late. Wind SE 5-10 kts.
Wed...Mainly VFR. Chc TSRA/MVFR early. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Jul 9, 12:36 PM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Jul 9 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms across east
central into southeast Minnesota and a small portion of west
central Wisconsin mainly through this evening. There is a slight
risk across most of the remainder of the area. Large hail,
damaging winds, and heavy rainfall and localized flash flooding
are possible with the storms. The greatest threat of large hail
and widespread damaging winds is located in the enhanced risk
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Large hail, damaging winds, and
tornadoes are possible late Tuesday afternoon across western
Minnesota, with a transition to mainly damaging winds Tuesday
night across eastern Minnesota and western Wisconsin. Heavy
rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
evening.

In the hours before

Local storm report, Jul 9, 10:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BENSON                  45.31N 95.60W
07/09/2017  E1.75 INCH       SWIFT              MN   LAW ENFORCEMENT

&&

ETA
Local storm report, Jul 9, 10:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1025 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 SE PRIOR LAKE         44.70N 93.42W
07/09/2017  M1.00 INCH       SCOTT              MN   PUBLIC

&&

ETA
Local storm report, Jul 9, 10:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TORNADO          2 NW LAKE CRYSTAL       44.12N 94.25W
07/09/2017                   BLUE EARTH         MN   TRAINED SPOTTER

            MULTIPLE SPOTTER REPORTS OF A TORNADO 2
            MILES NW OF LAKE CRYSTAL.

&&

ETA
Local storm report, Jul 9, 10:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TORNADO          2 SW JUDSON             44.18N 94.22W
07/09/2017                   BLUE EARTH         MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING A TORNADO NEAR THE
            INTERSECTION OF CR 20 & MN HWY 68.

&&

ETA
Local storm report, Jul 9, 11:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 N COURTLAND           44.34N 94.34W
07/09/2017  M1.75 INCH       NICOLLET           MN   PUBLIC

            PICTURE FROM SOCIAL MEDIA.

&&

ETA
Local storm report, Jul 9, 11:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     1 NE GOOD THUNDER       44.02N 94.05W
07/09/2017                   BLUE EARTH         MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES & POWER LINES
            DOWN.

&&

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:35 PM CDTSevere Thunderstorm WarningMPXStevens, Swift40 min
Jul 9, 7:50 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison40 min
Jul 9, 7:51 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville39 min
Jul 9, 7:57 PM CDTTornado WarningMPXStevens, Swift33 min
Jul 9, 8:09 PM CDTTornado WarningMPXSwift28 min
Jul 9, 8:21 PM CDTTornado WarningMPXChippewa, Lac qui Parle39 min
Jul 9, 8:22 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison38 min
Jul 9, 8:25 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs40 min
Jul 9, 8:28 PM CDTSpecial Weather StatementMPXMcLeod, Scott47 min
Jul 9, 8:33 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley42 min
Jul 9, 8:54 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine66 min
Jul 9, 8:55 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne25 min
Jul 9, 8:56 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott34 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift47 min
Jul 9, 9:03 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley42 min
Jul 9, 9:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns27 min
Jul 9, 9:09 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift20 min
Jul 9, 9:11 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Waseca49 min
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington44 min
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott53 min
Jul 9, 9:26 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet49 min
Jul 9, 9:30 PM CDTTornado WarningMPXNicollet30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Steele, Waseca54 min
Jul 9, 10:10 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet35 min
Jul 9, 10:19 PM CDTTornado WarningMPXBlue Earth41 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley41 min
Jul 9, 10:41 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca64 min
Jul 9, 10:51 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley39 min
Jul 9, 10:55 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville35 min
Jul 9, 11:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth40 min
Jul 9, 11:39 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan37 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningMPXRedwood18 min
Jul 10, 12:05 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin40 min
Jul 10, 12:45 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn30 min
Jul 10, 12:47 AM CDTSevere Thunderstorm WarningMPXNicollet26 min
Jul 10, 1:30 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.